March 4, 2010 | 6:25 pm
Posted by Merissa Nathan Gerson
I can’t believe I’m asking you this, but here goes.
I spent years of my life depressed, anxious and unhappy. I had few
relationships, mostly with unavailable, emotionally stunted partners,
just like myself. Now I’m in a healthy relationship and I am truly
I realized at a certain point in my life that things would not get
better if I didn’t deal with it. About five years into therapy, I was able to recognize that clinical depression had a hand in my difficult years, and I started taking antidepressants.
And the problem is this: antidepressants have eliminated my ability
to have an orgasm. Oh the irony! I had a decent sex life back in the
day, but now sex is really just an activity, like running or yoga.
I’ve adjusted the medication and been over this with my doctor to no
avail. But as fulfilled as I am now, I feel like it ultimately limits the
connection I have with my partner. Gratifying sex is what set our
relationship apart from all other relationships. And I like yoga, but
I miss the orgasms. What do I do?
Things Could Be Worse.
I applaud you for taking your emotional growth and general sanity into your own hands. This dedication to well-being is admirable and is what builds positive communities around the world.
But things, my dear, could still be better.
I am going to treat this question under the presupposition that you are male, by standard American definitions. If you are female, and need help with the same, see: Trouble Coming in addition to reading below. If you are neither, improvise with those two answers.
There is hope, yet.
Antidepressants work in a number of ways, one way being to sever the connection between body, mind and spirit so that your life experiences are more manageable. Sometimes we are poorly programmed, so this split or cap on experience helps avoid the poor programming. With this cord cut, you might need to re-wire your own body, something that can be done with a little effort.
Basically, now that you are happy a number of things have shifted – your center of gravity, your attachment to misery, your ability to stay positive and your overall physical balance. One thing, psychologically, that this may have done is complicate your sexual drive. You may, quite simply, be maturing.
Young sex is often driven by nerves, fear and anxiety. There is a possibility that you have eliminated these things and now need to approach sex and sexuality from a new angle. Tantra could be a calling that this new shift has beckoned, particularly if you are already practicing yoga. This has to do with spiritually infusing your bedroom, and learning to make love without working towards orgasm. You might find that this has a profoundly positive turnaround for your sex life.
Meanwhile, these medications only control part of your chemical makeup. Have you taken inventory on diet and substance abuse? Cigarettes and alcohol can drastically affect your ability to ejaculate. Check out Dr. Weil’s page on natural treatment for erectile dysfunction for more ideas.
Ultimately, I heed caution when it comes to psychotherapeutic drugs. There are other ways to treat depression, see: Woe is Me. There is also a LOT that can be done with the body and mind to work around medications you do choose/or need to take. Don’t be too quick to fold if Prozac says its boss. Chances are you can use this medicated emotional leg up to begin to explore your body, mind and spirit from new angles. Caution: you might find your next orgasm, grounded in a healthy lifestyle rather than an anxious exit, to be far beyond those you ever experienced before.
We welcome your feedback.
Your information will not be shared or sold without your consent. Get all the details.
JewishJournal.com has rules for its commenting community.Get all the details.
JewishJournal.com reserves the right to use your comment in our weekly print publication.
5.8.11 at 8:13 am | In honor of Mother’s Day I anonymously. . .
4.8.11 at 5:00 am | Dear Yenta, So I recently signed up for an. . .
4.3.11 at 2:08 pm | Dear Yenta, I've been going to acupuncture. . .
3.31.11 at 2:01 pm | Dear Yenta, When I have sex, I think about my. . .
3.29.11 at 1:56 pm | Dear Yenta, I have lost the ability to write.. . .
3.20.11 at 3:00 am | Dear Yenta, This past year 3 friends I love lost. . .